There are several important considerations for the management of arthritis pain in patients who take coumadin (also called warfarin), which is a blood thinner. Coumadin increases the propensity to bleed if there is a cut or other injury. NSAIDS which are commonly used to treat arthritis pain (medications such as ibuprofen, naproxen, etc) may cause injury and ulceration of the stomach lining and GI tract such that their combination with coumadin introduces a high risk of severe (and sometimes fatal) bleeding, and they are avoided. Medications such as acetaminophen (Tylenol) do not have this risk of stomach lining irritation and are first line pain medications in patients on Coumadin. There is another medication called Tramadol that can also be used safely in patients on coumadin and may provide some additional pain control. Beyond this narcotic agents may be needed (such as codeine, hydrocodone, etc). In your case with gout, the NSAIDS were not only pain relieving but also anti-inflammatory in preventing some of the specific gout symptoms. When someone like you presents (and this is not uncommon), we often will use either colchicine or steroid medications (such as prednisone) to manage an acute gout attack. If your attacks are increasing in frequency, this may be an indication that you need other medications adjusted to reduce your uric acid levels (such as allopurinol, probenecid, febuxostat). Another wrinkle for you is that injections into the joints for patients on coumadin can be tricky given that there is a possiblility of causing bleeding into the joint after the procedure.
Options with Coumadin
I was placed on Coumadin 3 months ago and was simultaneously taken off of anti-inflammatory drugs that I was on for years for bilateral knee osteoarthritis and PRN anti-inflammatories for gouty arthritis flares. To date, none of my caregivers will support any on board meds other than tylenol and narcotics. I can’t imagine millions of individuals on coumadin w/OA not having some other options! Please help.